MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH INTERNAL COUNTERTORQUE WITH T-HANDLE; WRENCH

OBERDORF SYNTHES PRODUKTIONS GMBH INTERNAL COUNTERTORQUE WITH T-HANDLE; WRENCH
Catalog Number 388.143
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is not available for reporting.Device is an instrument and is not implanted/explanted.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.A review of the device history records has been requested and is currently pending completion.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported that during spinal fusion surgery performed on (b)(6) 2018, the socket-wrench broke.All the broken fragments were removed from the patient.The surgery was finished without delay as second device was present in the set.There were no consequences for the patient.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Patient ethnicity is unknown.Device evaluated by mfr, device manufacture date: part: 388.143; synthes lot: 3348097; release to warehouse date: january 21, 2010; manufacturing site: hägendorf; no nonconformances (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Investigation site: cq zuchwil; selected flow: 5.Broken visual inspection: the socket wrench is broken just below the t-handle.Otherwise, the instrument presents normal signs of use.Dimensional inspection: not required per selected investigation flow as root cause is use related.Drawing/specification review: not required per selected investigation flow as root cause is use related.Material /hardness review: this instrument is made of stainless steel (the broken sleeve is made of 1.4028 hardened and tempered) the hardness parameters were checked at the time of manufacturing and met specifications.Summary the complaint condition is confirmed as the socket wrench is broken.This production lot (3348097) was manufactured in january 2010 according to the specification.The parts conformed to dimensional specifications at the time of manufacturing and passed inspection requirements with no non-conformities reported.The sub-components 50139790/50139789 are not lot tracked.Therefore, the last two potential work orders that were produced prior to lot 3348097 were reviewed.The review has shown that with 1.4028 the correct material was used and that the hardness was within the specification of 485 ¿ 545 hv10.The investigation found no manufacturing related issues that would have contributed to this complaint condition and we are not aware of any other complaints for this article- and lot combination.Although a definitive root cause could not be determined for the breakage, it is possible that this complaint condition was due to excessive force/strain and/or attempt of over tightening nuts.It is also possible that this complaint condition was due to cumulative wear over the part's lifetime, causing material fatigue and cracking.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INTERNAL COUNTERTORQUE WITH T-HANDLE
Common Device Name
WRENCH
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7512265
Report Number8030965-2018-53748
Device Sequence Number16567843
Product Code HXC
UDI-Device Identifier07611819128774
UDI-Public(01)07611819128774
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 04/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number388.143
Device Lot Number3348097
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2018
Initial Date Received by Manufacturer 04/24/2018
Supplement Date Received by Manufacturer07/10/2018
Initial Report FDA Received Date05/14/2018
Supplement Report FDA Received Date07/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1